For many of us, the holidays will include traditional family gatherings that are heartwarming and joyous occasions. However, your holiday cheer will quickly fade if a child at your family gathering gets into any unsecured medicines and requires a trip to the emergency department (ED). Don’t let your guard down and think it can’t happen to a child you love. In the US, every 10 minutes a child younger than 6 years is taken to an ED to be treated for a poisoning from medicines. Tragically, about 40 children younger than 5 years die from accidental poisonings each year—three-quarters of the deaths are due to medicine poisonings. These statistics are nothing short of frightening.
Years ago, problems with accessible prescription and over-the-counter (OTC) medicines within reach of children were the predominant issues linked to medicine poisonings. Today, this problem has been worsened by medicines that look and taste like candy, medicine patches that fall off or are taken off of sleeping adults by children and ingested or applied to their skin, medicines like nicotine delivered by chewing gum or Tic-Tac-like pellets, and other medicine forms that attract a child’s attention.
Most medicine poisonings happen in a home. According to a national poll conducted in 2012, nearly all parents with young children (97%) and grandparents (98%) have medicines in their homes. Sometimes they’re stored in a way that makes access too easy for children. For example, they’re stored in easy-to-open containers like a daily or weekly pill dosing box, or aren’t kept up and away and out of the reach of children. One of the most common sources of poisonings is Grandma’s or Grandpa’s medications,
Even more worrisome is that, even after taking just a single pill, a child can appear to be perfectly fine until it’s too late. Tragically, this was the case for a 2-year-old child who took 2 to 4 tablets of her grandmother’s Norvasc, a medicine for high blood pressure and chest pain. The child did not appear to have any symptoms initially. When she became very drowsy about 45 minutes later, the family rushed her to the hospital. But it was too late. Her blood pressure was already dangerously low, and despite heroic efforts to save the child, her heart rate kept dropping, and she died.
Family members or friends might also bring medicines into the home when visiting others during the holiday season. People may put a few doses of a medicine in their purse, suitcase, pocket, or other container that is not child-resistant. The parents of one 3-year-old child spent the holiday in an ED after their child took a medicine to prevent seizures that had been left on the sink by an older cousin who had epilepsy. The child had her stomach pumped and was eventually discharged from the ED.
So, during the holiday season and throughout the year, be sure to keep medicines in a secure cabinet, locked if possible, but at a minimum, up and away from the reach or view of children when crawling, climbing on a chair, table, or counter. Never leave medicines on counters or tables (including children’s vitamins or iron supplements), even if they have child-resistant caps. With oral liquid medicines, never leave a syringe bottle adaptor (a device that makes it easy to withdraw liquids using an oral syringe) in place if it prevents you from replacing the child-resistant cap. Avoid keeping medicines in purses, backpacks, or suitcases where children may explore, or in pockets where they can fall out.
Use child-resistant caps on containers and be sure they are closed properly after use; however, remember that “child resistant” does not mean “child proof.” Children can sometimes defeat safety caps, so keep medicines up and away, and out of reach. When you visit others, keep any medicines you need to bring along in their original containers with the caps secure. Always replace caps on prescription containers, including liquids. Make sure you hear the click so proper closing is assured. Avoid the use of dual purpose prescription container caps that can be used as either a child-resistant cap or “flipped over” for a non-child-resistant cap, which can result in child poisoning if the non-resistant side is used.
When children visit other residences or family or friends visit you, be observant of potential poisoning dangers and intervene before an accident can happen. Don’t hesitate to specifically ask about medicine access. If a child is exhibiting any symptoms or acting strangely for any reason, don’t take a chance. Keep the possibility of a poisoning in mind and seek help. If you suspect a potential poisoning, don’t wait for symptoms to appear—call the Poison Control Center (1-800-222-1222) immediately.
Read more from the Check Up blog »